×

Positive solutions of semilinear equations in cones. (English) Zbl 0766.35014

The paper deals with the problem \(\Delta u+| x|^ \nu u^{(n+2+2\nu)/(n-2)}=0\) in a cone \({\mathcal C}\subset\mathbb{R}^ n\), \(n\geq 3\), \(u>0\) in \({\mathcal C}\), \(u=0\) on \(\partial{\mathcal C}\) and \(u(x)=o(| x|^{2-n})\) as \(| x|\to\infty\). This problem is the critical case which was left open in the paper on Emden equations in cones [Arch. Ration. Mech. Anal. 112, No. 4, 319-338 (1990; Zbl 0727.35051)] by C. Bandle and M. Essén. It is shown that the existence depends on the sign of \(\nu\). The author uses variational methods to prove the existence for \(\nu\in(-2,0)\). Subtle arguments are needed because of lack of compactness. In the case \(\nu=0\) the existence is established for special cones. They provide examples of simply connected domains for which the Emden equations with critical exponent possess solutions.
Reviewer: C.Bandle (Basel)

MSC:

35J65 Nonlinear boundary value problems for linear elliptic equations
35D05 Existence of generalized solutions of PDE (MSC2000)
35J25 Boundary value problems for second-order elliptic equations
35J20 Variational methods for second-order elliptic equations

Citations:

Zbl 0727.35051
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] A. Bahri and J.-M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math. 41 (1988), no. 3, 253 – 294. · Zbl 0649.35033
[2] Catherine Bandle and Matts Essén, On positive solutions of Emden equations in cone-like domains, Arch. Rational Mech. Anal. 112 (1990), no. 4, 319 – 338. · Zbl 0727.35051
[3] Catherine Bandle and Howard A. Levine, On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains, Trans. Amer. Math. Soc. 316 (1989), no. 2, 595 – 622. · Zbl 0693.35081
[4] Haïm Brézis and Elliott Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc. 88 (1983), no. 3, 486 – 490. · Zbl 0526.46037
[5] Jean-Michel Coron, Topologie et cas limite des injections de Sobolev, C. R. Acad. Sci. Paris Sér. I Math. 299 (1984), no. 7, 209 – 212 (French, with English summary). · Zbl 0569.35032
[6] E. N. Dancer, A note on an equation with critical exponent, Bull. London Math. Soc. 20 (1988), no. 6, 600 – 602. · Zbl 0646.35027
[7] Wei Yue Ding, Positive solutions of \Delta \?+\?^{(\?+2)/(\?-2)}=0 on contractible domains, J. Partial Differential Equations 2 (1989), no. 4, 83 – 88. · Zbl 0694.35067
[8] Wei Yue Ding and Wei-Ming Ni, On the elliptic equation \Delta \?+\?\?^{(\?+2)/(\?-2)}=0 and related topics, Duke Math. J. 52 (1985), no. 2, 485 – 506. · Zbl 0592.35048
[9] Henrik Egnell, Elliptic boundary value problems with singular coefficients and critical nonlinearities, Indiana Univ. Math. J. 38 (1989), no. 2, 235 – 251. · Zbl 0666.35072
[10] Henrik Egnell, Asymptotic results for finite energy solutions of semilinear elliptic equations, J. Differential Equations 98 (1992), no. 1, 34 – 56. · Zbl 0778.35009
[11] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[12] P.-L. Lions, The concentration-compactness principle in the calculus of variations. The limit case. I, Rev. Mat. Iberoamericana 1 (1985), no. 1, 145 – 201. · Zbl 0704.49005
[13] Jerry L. Kazdan and F. W. Warner, Remarks on some quasilinear elliptic equations, Comm. Pure Appl. Math. 28 (1975), no. 5, 567 – 597. · Zbl 0325.35038
[14] Donato Passaseo, Multiplicity of positive solutions of nonlinear elliptic equations with critical Sobolev exponent in some contractible domains, Manuscripta Math. 65 (1989), no. 2, 147 – 165. · Zbl 0701.35068
[15] Paul H. Rabinowitz, Minimax methods in critical point theory with applications to differential equations, CBMS Regional Conference Series in Mathematics, vol. 65, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1986. · Zbl 0609.58002
[16] Michael Struwe, A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z. 187 (1984), no. 4, 511 – 517. · Zbl 0535.35025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.